The Lupus Forum banner
1 - 12 of 12 Posts

·
Registered
Joined
·
4,444 Posts
Discussion Starter · #1 ·
A while back there were some threads about prednisone and weight loss (& gain). I had talked about how my father lost weight after starting 20mg a day. Well, it turns out that the prednisone must have nearly instantly put him over the edge from pre-diabetes to full fledged diabetes. As he developed more symptoms over the last few months (increased thirst, increased urination, and lastly vision blurriness) I became concerned about diabetes. When he went in for his testing, his fasting blood glucose was 280; and his afternoon glucose before his first insulin shot was 586!

So... if you have been on prednisone and find yourself losing weight for no real reason... especially when combined with the other common diabetes symptoms (increased thirst & urination in particular) then please get checked for possible diabetes.
 

·
Registered
Joined
·
6,152 Posts
Thanks for the warning Maia. Oddly enough I have noticed a huge increase in urination over the past few days combined with a raging thirst! I was beginning to worry about it. However I have also come down with a cold that has now moved on to a sore throat and a cough so I was thinking there might be something else going on.

I will definitely keep an eye on this though! Thanks again

Hope your Dad is feeling better?

Luv n stuff
Joan:rose:
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
Maia,
Thank you for taking the time to share this information with all of us. It is nice to know that this is related to something and we don't have to sit here and think that we will be looked at like we are crazy yet again. I hope that things are well for you at this time and that you are not having any of the problems you posted about.
 

·
Registered
Joined
·
893 Posts
Funnyly enough, I have lost weight and I have been experiencing blurred vision.

As far as thrist goes, I drink loads of tea anyway.
Urine, I go a lot anyway.

The weight, I do tryand walk a lot but I have never lost as much since Ive been on pred.

The blurred vision. Had my eyes tested and she said they were good.
The blurryness she could only think was the fact wax glads had gotten smaller in along bottom eyelash line and the oil by th time it came up was waxy and this was a possible contributer.

I will mention this to my doctor though, so thanks for that post Maia.

Nicky
 

·
Registered
Joined
·
1,640 Posts
Hi Maia,

Thank you, for the reminder. I am on Pred, and am already diabetic. I take Actos, for it daily, and tend to forget about it..

I am extremely thirsty all the time..and just figure, it is because of all the meds, I take.

Your reminder, made me stop and think..and realise, I need to monitor myself better. I have a meter...and rarely use it.

Love,
Sandy
 

·
Registered
Joined
·
4,968 Posts
Thanks for posting this Maia. I typically steer clear of steriods but since I do not think moving forward that will be possible, this is good information to have.

I hope your dad is situated now with normal sugars. I am sorry this happened to him but glad you were smart enough to pick up on what was happening.
 

·
Registered
Joined
·
3,471 Posts
Maia,i know where your comming from i had to have blood test other week, not that i was loosing wreight on them wish i was but was having all the other symtoms, anyway my bloods came back ok thank god

but its true you sdo have to watch, and it can cause this xx
 

·
Registered
Joined
·
376 Posts
Thanks Maia,

That's exactly what happened to me. I lost 50 pounds without any effort..thought it was the methotrexate...blurry vision..either the prednisone or I was getting old....I contributed every symptom to the medications I was on.. I was shocked when I was in emerg because I just didn't feel right and they told me I was diabetic. Now I'm taking insulin 5-7 times a day. I was very sick when I was first diagnosed. I couldn't see for about 6 weeks. My husband had to leave his job to take care of me. It was a horrible adjustment for me. I'm better now, but I still hate it.

Annette
 

·
Registered
Joined
·
4,444 Posts
Discussion Starter · #9 ·
My father is doing better now - he's almost got his insulin adjusted and his oral medication to get his blood sugar down to normal levels.

He only has to take insulin twice a day, I guess they have mixed two different kinds of insulin into one vial. One kind is fast acting, and the other is long-lasting. But he has to check his sugar level 4 times a day nonetheless.

The diabetes doctor told him the prednisone, if taken in the morning, will spike his blood sugar levels around 3-4 pm. As he lowers the prednisone he will have to carefully adjust his dosing because it will probably make a big difference. He's already down to 10mg a day of prednisone, and it still appears to have drastically affected his blood sugars.

I will not complain about gaining 10 pounds from prednisone again I don't think! :)
 

·
Registered
Joined
·
1,640 Posts
Maia,

Very glad to hear, your father is doing better. Thank goodness, he has a daughter as caring and smart, as you..

Love,
Sandy
 

·
Registered
Joined
·
14,661 Posts
Thanks Maia for that very useful warning. I am glad your Dad's doing better. It's really sobering to get such a serious side effect from a very helpful medicine.
My story on the diabetes topic is about my husband being sent by his generalist to a urologist for investigation of increased frequency. He had a whole range of tests done, but nothing was amiss. That was when we were living in NYC

A few months later on our return to the UK, we had a very basic health check when we registered with the GP. The surgery then called in great alarm that he had to go at once for further testing. Sure enough he had developed diabetes ! That was almost certainly also the explanation of the weight loss he had been congratulating himself on. He had been eating less to keep his weight from going up but not so much less as to account for two waist sizes smaller.

This diabetes hardly came on in just a few months and indeed looking back we realised it might have started well before he had seen the urologist. He will only see a doctor for something that is really troublesome but he had been having regular checks with GP and cardiologist for heart issues for the previous few years.

How is it possible that a GP and a urologist failed to run a test for diabetes as part of a checkup especially these days when the rates are increasing alarmingly and there is a widespread general awareness

My message is to make sure you get a regular diabetes test for yourself and family members, especially if there is diabetes in the family, and to be well aware of the symptoms, even if you are not on Prednisone. It is a simple enough test, but the ravages of uncontrolled diabetes can be very severe.

Cheers
Clare
 
1 - 12 of 12 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top